Article

Prolonged apnea following modified electroconvulsive therapy with suxamethonium.

Consultant Anesthesiologist, ASHA Hospital, Banjara Hills, Hyderabad, India.
Indian Journal of Psychological Medicine 07/2011; 33(2):191-3. DOI: 10.4103/0253-7176.92046
Source: PubMed

ABSTRACT A 36-year-old male from an urban middleclass family with strained relationship among family members was referred from a corporate hospital for further management of psychological problem. As he was attempting suicide repeatedly, Electroconvulsive Therapy (ECT) was planned. After preoperative assessment and preparation, modified ECT was done with thiopentone and 0.5 mg/kg of suxamethonium. Apnea following suxamethonium was prolonged for 2 hours. Subsequent enquiry revealed that patient was treated for organophosphate poisoning and was on ventilator support for 15 days. This was concealed by the relatives. On searching patient previous records, Butyrylcholinesterase levels were very low, i.e., 350 u/l (normal reference range is 5 500 - 12 500 u/l). Prolonged suxamethonium apnea should be anticipated in patients with recent history of organophosphate poisoning; it is advisable to estimate the levels of butyrylcholinesterase and avoid suxamethonium in patients with low enzyme levels.

0 Bookmarks
 · 
71 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: In modern day psychiatric practice, it is assumed as a matter of fact that when electroconvulsive therapy (ECT) is administered, it will be administered under anesthesia and with succinylcholine (or its equivalent) modification. Yet, as surveys indicate, there is considerable practice of unmodified ECT in developing countries and, to a small extent, in the developed world, as well. This document examines historical and recent literature on the geographical practice, physiology, efficacy, and adverse effects of unmodified ECT. Particular attention is paid to musculoskeletal risks. Although almost all the research is of poor methodological quality, there is a good reason to accept that unmodified ECT is associated with a wide range of adverse consequences, important among which are musculoskeletal complications, pre-ECT anxiety, and post-ECT confusion. However, it appears from recent data that these risks are not as large as historically portrayed. Possibly explanations are suggested, with seizure modification using parenteral benzodiazepines as a special possibility. Under exceptional circumstances, if ECT is strongly indicated and seizure modification with succinylcholine is not feasible, unmodified ECT, especially benzodiazepine-modified ECT, may be a viable option. A detailed set of recommendations for such use of unmodified ECT is proposed along with necessary checks and balances. This document has been approved by the Indian Psychatric Society, the Indian Association of Biological Psychiatry, and the Indian Association of Private Psychiatry (which commissioned the preparation of the document).
    Indian Journal of Psychiatry 04/2012; 54(2):119-33.